Kratom Addiction: Symptoms, Signs and Side Effects

Symptoms of Kratom Abuse

Kratom is a substance that the Drug Enforcement Administration (DEA) has identified as a concern in the United States. Other public offices and medical and scientific organizations have shared similar concerns about kratom side effects and the potential risks associated with the use of the drug. Despite these dangers, some people continue to use kratom for various reasons. Some people use it to treat chronic pain, to lessen the severity of opioid withdrawal, and to experience a euphoric high that is similar to that of opioids.

Kratom is derived from a plant that’s native to Southeast Asia. The drug is currently legal in the United States at the federal level, although several states have banned it. It’s not legal to use kratom in Thailand, Malaysia, Australia and some countries in the European Union. Despite the push to make kratom illegal, the drug is currently marketed as an herbal supplement or alternative treatment option in the United States. As such, there is no regulation on the product, and there’s no standardization as far as how the drug is sold or what it’s combined with. Sold online, kratom comes in different forms. It can be purchased as a powder, capsule or paste.

Taken at low doses, the symptoms of kratom use and kratom abuse are similar to that of using or abusing a stimulant. Low-dose use of kratom creates increased energy and alertness, as well as sociability. At high doses, the kratom side effects are similar to that of opioids. Kratom side effects when large doses are used include:

  • Drowsiness
  • Sedation
  • Euphoria
  • Dulled emotions
  • Relaxation

The European Monitoring Centre for Drugs and Drug Addiction (EMCDDA) believes that a dose of a few grams of kratom is likely to produce stimulant-like side effects. A dose of anywhere from 10 to 25 mg is likely to cause sedation and relaxation. Smaller doses of kratom lead to effects lasting around an hour. Kratom side effects when the drug is used at higher doses can last up to six hours.

Get The Care You Need

Let Us Help You

407.680.1226

Side Effects of Kratom

Many researchers currently believe kratom has more risks and detrimental symptoms than benefits. Some of the kratom symptoms and kratom side effects that have been reported include:

  • Weight Loss
  • Dry mouth
  • Chills
  • Nausea and vomiting
  • Constipation
  • Changes in urination
  • Muscle pain
  • Dizziness
  • Drowsiness
  • Hallucinations
  • Delusions
  • Depression
  • Suppressed breathing
  • Seizures
  • Coma
  • Death

The more someone takes, the more pronounced the kratom side effects are likely to be. In animal studies, kratom appears to be stronger than morphine at high doses.

Side Effects of Long-Term Kratom Abuse

There are long-term kratom side effects that concern medical professionals and researchers. Some of the more common long-term effects of kratom abuse include insomnia, extreme weight loss and constipation. People who abuse kratom for long periods also frequently show discoloration in their face. Other possible side effects of long-term kratom abuse include dry mouth, tremors, seizures and psychosis.

It’s possible to become addicted to kratom, and dependence can form as well. The longer someone uses kratom, the more likely they are to be addicted to and dependent on the drug. For someone dependent on kratom, going through withdrawal can be very difficult. Reports from Malaysia found that when regular kratom users stopped taking the drug, they would experience symptoms such as muscle pains and cramps, restlessness, depression and other effects ranging from mild to intense. The Food and Drug Administration (FDA) warns that kratom can have a negative effect on the liver. According to a statement from the FDA’s commissioner, there are reports of kratom use being associated with seizures and liver damage.

Signs of a Kratom Overdose

It’s possible to overdose on kratom. Since kratom isn’t currently regulated in the United States, what can be done regarding research is limited. There is some evidence suggesting that kratom overdose symptoms could be similar to an opioid overdose. Kratom does interact with the same receptors in the brain and central nervous system as opioids.

When someone overdoses on kratom, there is a potential for that person’s heart rate and breathing to slow. This reduces oxygen levels in the body — since the heart is no longer pumping enough oxygenated blood — so the brain isn’t getting the necessary supply of oxygen to survive.

The FDA cites 44 known deaths related to kratom use. There are also many reports of emergency services and poison control being contacted because someone took too much kratom and started to experience symptoms similar to an opioid overdose. Kratom doesn’t take over the opioid receptors in the same overpowering way other opioids do, although there are similarities in the effects.

There is a big risk that comes with mixing kratom with other substances. Many of the reported deaths and emergency room visits related to kratom are because the substance was combined with another drug. For example, mixing kratom with a central nervous system depressant such as alcohol, benzodiazepines or opioids can increase the risk of an overdose. Since kratom isn’t regulated, some people also experience toxicity or dangerous symptoms because they take kratom that Has another substance mixed in.

Kratom can be dangerous, addictive and even deadly. Despite warnings from public health officials, the drug’s popularity continues growing in the United States and elsewhere in the world. If you feel that you or your loved one is struggling with kratom, contact the Orlando Recovery Center.